Huntington’s disease is a progressive disorder characterized by changes in mood, cognition, chorea, rigidity, and functional capacity over time. In a 12-week, controlled trial, tetrabenazine was also shown to cause slight worsening in mood, cognition, rigidity, and functional capacity. Whether these effects persist, resolve, or worsen with continued treatment is unknown.
Prescribers should periodically re-evaluate the need for tetrabenazine in their patients by assessing the effect on chorea and possible adverse effects, including depression and suicidality, cognitive decline, parkinsonism, dysphagia, sedation/somnolence, akathisia, restlessness, and disability. It may be difficult to distinguish between adverse reactions and progression of the underlying disease; decreasing the dose or stopping the drug may help the clinician distinguish between the two possibilities. In some patients, underlying chorea itself may improve over time, decreasing the need for tetrabenazine.
Before prescribing a daily dose of tetrabenazine that is greater than 50 mg per day, patients should be genotyped to determine if they express the drug metabolizing enzyme, CYP2D6. CYP2D6 testing is necessary to determine whether patients are poor metabolizers (PMs), extensive (EMs) or intermediate metabolizers (IMs) of tetrabenazine.
Patients who are PMs of tetrabenazine will have substantially higher levels of the primary drug metabolites (about 3-fold for α-HTBZ and 9-fold for β-HTBZ) than patients who are EMs. The dosage should be adjusted according to a patient’s CYP2D6 metabolizer status. In patients who are identified as CYP2D6 PMs, the maximum recommended total daily dose is 50 mg and the maximum recommended single dose is 25 mg [see DOSAGE AND ADMINISTRATION (2.2), USE IN SPECIFIC POPULATIONS (8.7) CLINICAL PHARMACOLOGY (12.3)].
A potentially fatal symptom complex sometimes referred to as Neuroleptic Malignant Syndrome (NMS) has been reported in association with tetrabenazine and other drugs that reduce dopaminergic transmission [see DRUG INTERACTIONS (7.6)]. Clinical manifestations of NMS are hyperpyrexia, muscle rigidity, altered mental status, and evidence of autonomic instability (irregular pulse or blood pressure, tachycardia, diaphoresis, and cardiac dysrhythmia). Additional signs may include elevated creatinine phosphokinase, myoglobinuria, rhabdomyolysis, and acute renal failure. The diagnosis of NMS can be complicated; other serious medical illness (e.g., pneumonia, systemic infection), and untreated or inadequately treated extrapyramidal disorders can present with similar signs and symptoms. Other important considerations in the differential diagnosis include central anticholinergic toxicity, heat stroke, drug fever, and primary central nervous system pathology.
The management of NMS should include (1) immediate discontinuation of tetrabenazine; (2) intensive symptomatic treatment and medical monitoring; and (3) treatment of any concomitant serious medical problems for which specific treatments are available. There is no general agreement about specific pharmacological treatment regimens for NMS.
Recurrence of NMS has been reported with resumption of drug therapy. If treatment with tetrabenazine is needed after recovery from NMS, patients should be monitored for signs of recurrence.
In a 12-week, double-blind, placebo-controlled study in patients with chorea associated with HD, akathisia was observed in 10 (19%) of tetrabenazine -treated patients and 0% of placebo-treated patients. In an 80-week, open-label study, akathisia was observed in 20% of tetrabenazine -treated patients.
Patients receiving tetrabenazine should be monitored for the presence of akathisia. Patients receiving tetrabenazine should also be monitored for signs and symptoms of restlessness and agitation, as these may be indicators of developing akathisia. If a patient develops akathisia, the tetrabenazine dose should be reduced; however, some patients may require discontinuation of therapy.
In a 12-week, double-blind, placebo-controlled study in patients with chorea associated with HD, symptoms suggestive of parkinsonism (i.e., bradykinesia, hypertonia and rigidity) were observed in 15% of tetrabenazine-treated patients compared to 0% of placebo-treated patients. In 48-week and 80-week, open-label studies, symptoms suggestive of parkinsonism were observed in 10% and 3% of tetrabenazine -treated patients, respectively.
Because rigidity can develop as part of the underlying disease process in Huntington’s disease, it may be difficult to distinguish between this drug-induced adverse reaction and progression of the underlying disease process. Drug-induced parkinsonism has the potential to cause more functional disability than untreated chorea for some patients with Huntington’s disease. If a patient develops parkinsonism during treatment with tetrabenazine, dose reduction should be considered; in some patients, discontinuation of therapy may be necessary.
Sedation is the most common dose-limiting adverse reaction of tetrabenazine. In a 12-week, double-blind, placebo-controlled trial in patients with chorea associated with HD, sedation/somnolence occurred in 17/54 (31%) of tetrabenazine -treated patients and in 1 (3%) of placebo-treated patient. Sedation was the reason upward titration of tetrabenazine was stopped and/or the dose of tetrabenazine was decreased in 15/54 (28%) patients. In all but one case, decreasing the dose of tetrabenazine resulted in decreased sedation. In 48-week and 80-week, open-label studies, sedation/somnolence occurred in 17% and 57% of tetrabenazine-treated patients, respectively. In some patients, sedation occurred at doses that were lower than recommended doses.
Patients should not perform activities requiring mental alertness to maintain the safety of themselves or others, such as operating a motor vehicle or operating hazardous machinery, until they are on a maintenance dose of tetrabenazine and know how the drug affects them.
Tetrabenazine causes a small increase (about 8 msec) in the corrected QT (QTc) interval. QT prolongation can lead to development of torsade de pointes-type ventricular tachycardia with the risk increasing as the degree of prolongation increases [see CLINICAL PHARMACOLOGY (12.2)]. The use of tetrabenazine should be avoided in combination with other drugs that are known to prolong QTc, including antipsychotic medications (e.g., chlorpromazine, haloperidol, thioridazine, ziprasidone), antibiotics (e.g., moxifloxacin), Class 1A (e.g., quinidine, procainamide), and Class III (e.g., amiodarone, sotalol) antiarrhythmic medications or any other medications known to prolong the QTc interval [see DRUG INTERACTIONS (7.5)].
Tetrabenazine should also be avoided in patients with congenital long QT syndrome and in patients with a history of cardiac arrhythmias. Certain circumstances may increase the risk of the occurrence of torsade de pointes and/or sudden death in association with the use of drugs that prolong the QTc interval, including (1) bradycardia; (2) hypokalemia or hypomagnesemia; (3) concomitant use of other drugs that prolong the QTc interval; and (4) presence of congenital prolongation of the QT interval [see CLINICAL PHARMACOLOGY (12.2)].
Tetrabenazine induced postural dizziness in healthy volunteers receiving single doses of 25 or 50 mg. One subject had syncope and one subject with postural dizziness had documented orthostasis. Dizziness occurred in 4% of tetrabenazine -treated patients (vs. none on placebo) in the 12-week, controlled trial; however, blood pressure was not measured during these events. Monitoring of vital signs on standing should be considered in patients who are vulnerable to hypotension.
Tetrabenazine elevates serum prolactin concentrations in humans. Following administration of 25 mg to healthy volunteers, peak plasma prolactin levels increased 4- to 5-fold. Tissue culture experiments indicate that approximately one third of human breast cancers are prolactin-dependent in vitro , a factor of potential importance if tetrabenazine is being considered for a patient with previously detected breast cancer. Although amenorrhea, galactorrhea, gynecomastia and impotence can be caused by elevated serum prolactin concentrations, the clinical significance of elevated serum prolactin concentrations for most patients is unknown. Chronic increase in serum prolactin levels (although not evaluated in the tetrabenazine development program) has been associated with low levels of estrogen and increased risk of osteoporosis. If there is a clinical suspicion of symptomatic hyperprolactinemia, appropriate laboratory testing should be done and consideration should be given to discontinuation of tetrabenazine.
All MedLibrary.org resources are included in as near-original form as possible, meaning that the information from the original provider has been rendered here with only typographical or stylistic modifications and not with any substantive alterations of content, meaning or intent.